This was a bit of a down and out week. My mood chart’s numbers have been lower than they’ve been in months, and I’ve taken an antipsychotic four times within the last week (I take them as needed). That number is ridiculous, considering the last time I took one was a random occurrence, and the time before that being at least a couple months ago.
I feel justified in saying that something isn’t right, and I was already suspicious of the medication I just started (trileptal) before this morning’s 3 am slightly psychotic episode. After that I feel like my hunch has grown into something larger, and I’m not sure what to name it. Perhaps I am having a mega-hunch.
Yes, I have still been taking the trileptal. Funny story, I emailed my doctor as described in Looking into the Trileptal Mineshaft earlier this week, but what I didn’t really mention after that is that he wasn’t there. I received a response from another doctor (whom I don’t know and doesn’t know me) who said mine was out for the week and it would just be best if I keep taking my current dosage of trileptal until he gets back.
Frankly, this email made me stomp my feet, cry, and gnash my teeth a bit. I disrupted my boyfriend at work with an impulsive phone call because I was so upset about receiving this advice.
What frustrated me the most was that this doctor, who knows nothing about my situation and intense sensitivity to most psychiatric medications, also added non-chelantly in the email that he didn’t think mood stabilizers ever had any negative effect on people’s mood, which is why I should just keep taking the medication I was given.
On my end, that sort of remark easily gets interpreted as,
“honey, you just cray-cray. That’s why you really oughta just keep taking these pills!”
As a consumer, I can see this as a possible side effect printed clearly on the leaflet I was given. Not to mention, I’ve had these sorts of rare side effects before from other medications.
I really wasn’t sure what to do, and I went back and forth about whether or not I would comply at least three times each day since then. It may be easy to say, “just stop taking it,” but as with the Lamictal situation -I am really trying to take this on as seriously as possible. I need to evaluate every move I make with caution and thought, because the decisions I make about taking something or not taking something could literally change my life.
Isn’t that terrifying? It is a large burden to bear.
I really hoped that seeing my therapist on wednesday would help clarify things for me, but I got a call before my appointment to find out that she too was out of the office.
I don’t know that I’ve ever felt so abandoned by my mental support team before, and it seems as if the planets had to of aligned just right in order for both my psychiatrist and therapist to be out of their respective offices the entire week unexpectedly and at the same time. At that point, all I can say is thank goodness I have a sense of humor or I might’ve taken it a tad personally.
I mentioned earlier in the week that I believed trileptal was causing me to feel desperation, which I found to be quite upsetting and a good reason to stop taking it. Many days later, that desperation has begun to morph into something much larger and darker, suicidality and self-harm ideation have began popping up at unexpected times in unexpected places. Agitation that is accompanied by surges of energy that leave me feeling like my chest is about to explode. Garnishes of intense paranoia that render me feeling entirely powerless. Completely distressing nightmares.
The way in which these symptoms are happening are almost identical to the first time I had an adverse reaction to fluvoxamine (the first medication I was ever given, pre-bipolar diagnosis). The waves of psychosis began getting worse and worse (I don’t experience psychosis much on a regular basis, usually) and the cycling became so fast that things became unintelligible. I became unintelligible. And the idea of that happening again scares the bajeezus out of me.
I genuinely wondered if I kept taking trileptal if I would start to follow the same sort of path of when my moods were so destabilized by a medication before. I realize trileptal is supposed to be for mood stabilization (and my past medication sinkhole was with an antidepressant) but my body acts in mysterious ways. The only time I took Klonapin (for anxiety) I had an enormous, un-provoked panic attack. It is as if my body works with these chemicals totally backwards.
After taking trileptal several days after I would have liked to have stopped, I can very clearly see things heading in that direction. There are all the signs of awfulness there, and there is no way in my mind continuing in this direction is a good idea.
I’ll email my doctor on Monday, but I’m stopping trileptal today. And I’ll fade into the woods tonight, the trees will cocoon me, and perhaps by the time I come home from camping on Sunday some little portion of this will be undone.